Back to Ask the Diabetes Team Ask the Diabetes Team

From South Africa:

My son is 10 years old and he is on Humulin 20/80 twice a day--20 units in the mornings and 10 units in the evenings. How do you really know if you inject too much insulin? I know that you will get the symptoms of low blood sugar. But according to some information I received it might happen that the sugar level will go very low and then the hormones will interfere causing the levels to rise and then you will also find some sugar in the urine. As this happens you normally will give more insulin to let the sugar levels go down. Is this the correct procedure? Doesn't it cause a circle effect? By giving more insulin the sugar levels will keep rising.


You are indeed correct. If blood sugar falls due to too much insulin there is a surge of what we call counterregulatory hormones and the blood sugar may then overcorrect. This was sometimes interpreted, as you suggest, as a call for more insulin. The erratic pattern of blood sugars that this produced was first described about thirty years ago.

Most often the story begins with too much NPH before supper (or not eating enough supper or evening snack). This leads to a low blood sugar in the middle of the night and high blood sugars the next morning. Misinterpreted, the response may be to increase the evening insulin. The answer is not to give extra insulin when the blood sugar is high but to decrease the long-acting insulin in the previous dose.

To avoid all this, it is probably a good idea to do occasional blood sugars at 3 A.M., especially after vigorous exercise. High blood sugars before supper are much less likely to be due to a rebound.

Incidentally, you might talk to your diabetes doctor about the use of a standard 20/80 Humulin. There are some advantages in drawing up the regular insulin and the NPH in the same syringe separately. This means you can vary the proportion of the one to the other so that you can give a little less regular if blood sugars are low and a little more if they are high (except when the high is a rebound).


Original posting 21 Feb 97


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:54
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.